Flash Flood, Taylor
- When
- August 28, 2:00 AM CST to 8:00 AM CST
- Where
- Taylor County, Countywide
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A warm and very moist airmass was in place over Iowa. 5 km and precipitable water values around 50 mm (2 inches).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm and very moist airmass was in place over Iowa. The airmass was actually very tropical in nature with warm cloudy depths of nearly 4.5 km and precipitable water values around 50 mm (2 inches). Weak surface low pressure moved east across northern MO as an upper level low pressure developed over Iowa. Heavy rainfall occurred with these features with several areas of the state picking up fro 1 to 4 inches of rain. Heavier rain fell over Taylor County with the heaviest rain falling between 2130 CST on the 27th and 0100 CDT on the 28th. Much of county received 2 to 3 inches of rain during that period of time. An unofficial report was received about 3 miles southeast of Bedford of 9.7 inches. Flooding became serious with numerous county roads flooded and several washouts reported. Flooding was serious along the Honey Creek the East Fork 102 River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 1:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT MON AUG 28 2006 .DISCUSSION... SHOWERS CONTINUE BUILDING NORTH INTO IA AS OF 04Z WITH LATEST WAVE APPROACHING FROM THE WEST/SOUTH. AT THE SFC...LOW PRESSURE NEAR KMCI MOVING SLOWLY TO THE EAST TONIGHT. A WARM FRONT STRETCHES AHEAD OF THE LOW INTO CENTRAL IL AND A WEAK TROUGH IS ALIGNED ALONG THE MO RIVER. ALOFT H850 MB SHOWS THE HIGHEST MOISTURE POOL SITS JUST SOUTH OF THE SFC BOUNDARY OVER NORTHERN MO AND ACROSS THE REST OF THE SOUTHEAST US. THE H850 TROUGH IS LINED UP FROM KLBF THROUGH NEW MEXICO. HIGH PRESSURE SITS OVER THE NORTHERN PLAINS EXTENDING INTO MN AND NORTHERN WI. WATER VAPOR IMAGERY SHOWS TWO DISTINCT JET STREAKS MOVING INTO REGION TNT...ONE WITH THE MAIN WAVE OVER NEBRASKA AND ANOTHER WEAK WAVE OVERRIDING THE FRONT IN MO AND AIDING IN QG FORCING OVER IA. IN THE SHORT TERM...THE RAIN...CLOUDS AND ISOLATED CONVECTION WILL CONTINUE TODAY AS H850 LOW DEEPENS OVER NORTHERN MO. THOUGH THE MAIN MOISTURE CHANNEL WILL HEAD EAST AS THE DAY PROGRESSES...DECENT MOISTURE TRANSPORT AND A DEF ZONE WILL CONTINUE TO AFFECT THE REGION UNTIL 06Z TUES THOUGH DEF ZONE WILL BE MOSTLY CONFINED TO THE IA/MO BORDER FOR MOST OF THE DAY SOMEWHAT WEAKENING WITH TIME. THE MAIN UPPER LEVEL WAVE WILL CONTINUE TO AFFECT NORTHERN SECTIONS THROUGH THE DAY SO WILL CONTINUE POPS ACROSS THE NORTH AS WELL. SYSTEM SHOULD BE OUT OF THE FORECAST AREA BY TUESDAY EVENING WITH DECREASING CLOUDS INTO WED MORNING. LONGER TERM CONCERNS FOCUS ON THE TIMING OF THE NEXT SYSTEM CROSSING THE ROCKIES AND THE EVENTUAL PATTERN CHANGE AS THE LABOR DAY WEEKEND CLOSES. HIGH PRESSURE WILL CONTINUE TO HOLD SYSTEMS WEST THROUGH LATE THURSDAY. AS THE LONG WAVE TROUGH APPROACHES FRIDAY TEMPERATURES WILL CLIMB BACK INTO THE MID 80S OVER THE REGION AND MOISTURE WILL INCREASE AS WELL. AS THE FRONT APPROACHES LATE FRIDAY...MODELS INDICATING A MODERATE SHORT WAVE TRACKING THROUGH THE TROUGH BASE. THIS SHOULD BE ENOUGH TO CONTINUE CHANCE POPS FOR FRI NIGHT AND SATURDAY. GEM AND GFS BOTH HINT AT LOW DROPPING SOUTH AND DEEPENING INTO THE GREAT LAKES BY MONDAY. GFS/EURO ARE MUCH MORE AGGRESSIVE ...HOWEVER IN BOTH AMPLITUDE AND TIMING. THOUGH THE TYPICAL GFS BIAS MAY BE IN PLAY HERE AT LONGER DELTA T...HAVE OPTED TO COMPROMISE WITH THE GEM/EURO/GFS SOLN FOR NOW GIVEN UNCERTAINTY WITH WHETHER LOW WILL BECOME CUT OFF FROM FLOW AS GFS/EURO HAVE ADVERTISED. DIFFERENCE IN MODELS APPEARS TO BE THE HANDLING OF ERNESTO WHICH THE GEM HAS TRACKING QUICKLY TO THE NORTHEAST AS AN EXTRATROPICAL CYCLONE WHILE THE GFS/EURO HAVE A SLIGHTLY MORE WESTERLY TRACK WHICH SLOWS THE SYSTEM DOWN OVER THE SOUTHEAST COAST. WILL ADVISE DAY SHIFT OF POSSIBILITY OF A COOLER AND WET HOLIDAY AND WAIT FOR MORE RUNS TO CONFIRM POSSIBLE CHANGE. AS FOR HIGHS THIS UPCOMING WEEKEND...WILL CONTINUE A DOWNWARD TREND FROM SAT THROUGH SUN WITH HIGHS IN THE 70S AND LOWS IN THE 50S AFTER A MILD FRIDAY WITH HIGHS IN THE 80S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN AUG 27 2006 IAZ057>060-070>075-081>086-092>097-281045- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1110 PM CDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY SOUTH OF AN AUDUBON TO DES MOINES TO OTTUMWA LINE. .DAY ONE...TONIGHT SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS ARE LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE THROUGH MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS TUESDAY AND AGAIN LATER IN THE WEEK THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. IAZ004>007-015>017-023>028-033>039-044>050-061-062-281045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK- 1110 PM CDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF AN AUDUBON TO DES MOINES TO OTTUMWA LINE. .DAY ONE...TONIGHT SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE THROUGH MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS TUESDAY AND AGAIN LATER IN THE WEEK THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. REV
The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528522.